Excessive Heat, Madison
- When
- September 4, 12:00 PM CST to 6:00 PM CST
- Where
- Madison forecast zone
- Reported by
- AWOS
- Coordinates
- 38.830, -89.905 (the zone’s center; the record gives no point)
The last day of excessive heat and humidity hit on September 4. High temperatures rose to lower to middle but high moisture values in the atmosphere pushed the Heat Index to around 105 degrees.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
The last day of excessive heat and humidity hit on September 4. High temperatures rose to lower to middle but high moisture values in the atmosphere pushed the Heat Index to around 105 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 4, 11:56 AM CST, 4 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1256 PM CDT Thu Sep 4 2014
.UPDATE:
Issued at 1150 AM CDT Thu Sep 4 2014
Current heat advisory area still looking on the mark for this afternoon.
Only change to afternoon forecast is to expand our slight chance
PoPs currently over our southern counties to include STL metro and
s IL. Weak outflow from N IL convection currently working into our
far e counties may be just enough to overcome weak CIN and produce
some spotty convection in this area. Meanwhile, slight chance of
convection over our southern counties will remain tied to
diurnally-driven threat in an area that has been favored the last
few afternoons when we've had fairly robust afternoon CAPES. In
addition, lastest 12z runs are also maintaining the suggestion
that very weak trof will be drifting over this part of the FA in
the afternoon hours during time of max instability.
Truett
&&
.SHORT TERM: (Through Late This Afternoon)
Issued at 330 AM CDT Thu Sep 4 2014
Early morning satellite imagery depicted a thin band of clouds
extending southwestward from a small thunderstorm complex in
southeastern IA. We will continue to monitor this area for
additional convective development before sunrise.
Isolated diurnally-driven thunderstorms are possible this
afternoon over the eastern Ozarks. Favorable factors for isolated
thunderstorms in this area include terrain effects, warm/moist low
levels, and H7-H5 lapse rates near 7 deg C/km during peak heating.
Hot and humid conditions will prevail elsewhere with highs
reaching the low to mid 90s. H85 temperatures on 04/00z RAOBs from
several sites upstream looked on par with previous model
predictions for this time, which leads to increased confidence in
the hot temperatures expected across our area today as upper
ridging makes a brief attempt to build northward. Peak heat index
values around 105 F still look on track for a generously defined
St. Louis metropolitan area, therefore no changes were made to the
Heat Advisory.
Kanofsky
.LONG TERM: (Tonight through Wednesday)
Issued at 330 AM CDT Thu Sep 4 2014
An approaching cold front is expected to bring widespread SH/TS to
the area on Friday/Friday night. Models continue to depict
favorable PW values (~1.7") and weak vorticity maxima which should
be sufficient for development of SH/TS near the front. Daytime
temperatures on Friday will depend on the speed of the cold front
and on the extent of cloud cover. Cooler high temperatures are
most likely across parts of northeast MO and west central IL.
Across parts of southeast MO and southwest IL, however, it could
be almost as hot on Friday as it will have been today.
A 1020-1022 hPa surface high then builds in behind the front and
ensures cooler and drier weather for the weekend and into early
next week. Precipitation chances then increase next week with
models depicting several shortwaves traversing the region, but
run-to-run model continuity has been poor and confidence in the
details remains low.
Kanofsky
&&
.AVIATION: (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1250 PM CDT Thu Sep 4 2014
Will be keeping an eye on convective development this afternoon
that could impact STL metro TAFS, but attm believe development
will be very spotty and odds of any storm within 10nm of
aerodrome appears quite low. Otherwise expecting a bit of CU this
afternoon with bases aoa 4kft, with these dirunally driven clouds
dissipating around sunset and yielding mostly clear skies/VFR
conditions during the overnight hours. All of the 12z guidance
does bring a cold front into the UIN and COU areas mid-late
morning on Friday. However, with weak surface convergence along
the front and dynamics well north of this boundary, believe any
convection will be post-frontal. So for now have left UIN and COU
dry, and will let later shifts get a better handle on the
convective trends before introducing in TAFs.
Specifics for KSTL: As mentioned in primary AFD discussion,
concern for this afternoon will be diurnal, ams-type storms
developing in hot, humid, and unstable airmass, and will nowcast
this threat if storms do develop. Otherwise, scattered CU with
bases aoa 4kft will be developing, and then dissipating by early
evening with loss of heating. VFR conditions will continue overnight
with mostly clear skies and south winds aob 8kts.
Truett
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...HEAT ADVISORY until 7 PM CDT this evening FOR Franklin MO-
Jefferson MO-Lincoln MO-St. Charles MO-St. Louis City MO-
St. Louis MO-Warren MO.
IL...HEAT ADVISORY until 7 PM CDT this evening FOR Madison IL-Monroe
IL-St. Clair IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 410 AM CDT THU SEP 4 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-050000- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 410 AM CDT THU SEP 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THE COMBINATION OF HEAT AND HUMIDITY WILL PRODUCE HEAT INDEX VALUES OF AROUND 105 DEGREES THIS AFTERNOON ACROSS PARTS OF EAST CENTRAL MISSOURI AND SOUTHWEST ILLINOIS. A HEAT ADVISORY HAS BEEN ISSUED FOR THESE AREAS. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE EASTERN OZARKS THIS AFTERNOON. THERE IS ALSO A CHANCE OF THUNDERSTORMS LATE TONIGHT ACROSS NORTHERN MISSOURI. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FROM FRIDAY THROUGH SATURDAY MORNING. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ON FRIDAY AND FRIDAY NIGHT. THUNDERSTORMS ARE POSSIBLE FROM MONDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. KANOFSKY
The national radar mosaic for the moment the first event began.
2 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548116, 548117.